After being on Lithium a couple of years with bad side effects and decreasing effectiveness, I changed to sodium valproate (aka Depakote, Valproate) about 8 weeks ago. I found some useful info on this site about side effects and such that might help if you are considering switching or using this drug. The main side effects I noticed were weight gain and severe sleepiness for the first 6 weeks or so, but those side effects are lessening now. I’m glad I stuck with the drug because the new side effects felt overwhelming and as though I was attempting to jump on a trampoline made out of putty.
The longer-term side effects I am most concerned about are liver damage, changes in blood platelet levels and harm to an unborn fetus if I were to accidentally get pregnant. I think I gained around 11-12 lbs (5 kilos) in a month and increased my sleep to about 2-4 hours per 24-hour period. My weight has decreased about 4 lbs (1.5 kilos) over the past month, but I get help with this from a drug called Vyvanse. My understanding is that it is approved for adult ADHD but has been gaining traction to treat Binge Eating Disorder (BED). That’s what I take it for, and it has been working pretty well for me for about 8 months. For example, my binging has decreased from about 10 times weekly to 1-2 times monthly! There is a discount coupon for Vyvanse your doctor can hook you up with, so look into that, too. The benefit-risk ratio, that is, the amount of relief and stability sodium valproate gives me versus the side effects’ severity, is worth the current risks.
I didn’t realise some of the ways in which lithium was messing me up until I ceased using it and changing to sodium valproate. I did this gradually with my psychiatrist’s care. I could tell within a week after ending lithium completely that my brain felt more flexible and less rigid. I was able to think more complexly and vibrantly again. My nausea and diarrhea were gone. I felt less confused and like I was no longer swimming in glue all the time. It’s important to note that lithium toxicity is dangerous, and I had my lithium levels regularly checked and closely monitored. These were side effects I had taking a safe dose. The dose I needed to *somewhat* stabilize my mood was narrow and would often give me unwanted side effects.
So, what has this meant for me in practically and in real life since I’ve been settled into taking sodium valproate? I have been able to attend work without needing to hide in an office, call the suicide line and cry to them for an hour before returning to my desk and pretending that I am a perfectly stable human being to my colleagues. It has meant that I am mostly not needing a nap during the day. It has meant that I can practice mindfulness (I love the Headspace App). It has meant that I feel consistent enough in myself that I can make plans for the next day, or sometimes even a week ahead of time, and follow through with my commitments. It means that I have consistent energy to do my mood charts almost every day, take showers, do exercise, prepare healthy food and have healthy boundaries with others. It’s created better self-awareness. Most importantly, it means that I have started the healing process as a parent and partner around some of the damage caused the last couple years due to my severe bipolar II, suicidality, and time doing ECT as a hospital inpatient.
To those out there reading (and I thank you heaps and heaps!), please find the right informal and formal supports, medical team and things that nourish your soul. I NEVER thought I would be able to have a day without pain, much less a whole two months. I’ll share some of the random resources that have really helped me in an upcoming post. I hope they can help you, too. Please share this if it has helped you or could help someone you know. xo